Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 178, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 17, 2004, 11:08 PM CDT for Kingman County, Reno County, Kansas. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2004, 11:08 PM CDT (04:08 UTC)
- Expired
- Jun 18, 2004, 12:15 PM CDT
- In force
- 13 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 79 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 180408 SVRICT KSC095-155-180515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1108 PM CDT THU JUN 17 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENO COUNTY IN SOUTH CENTRAL KANSAS KINGMAN COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1215 PM CDT. * AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF TURON...OR ABOUT 16 MILES NORTHWEST OF KINGMAN...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF RENO COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO AND KINGMAN COUNTIES UNTIL MIDNIGHT CDT. LAT...LON 3787 9845 3764 9844 3765 9812 3788 9816 $$ /SEDLOCK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:39 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 17, 9:39 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 939 PM CDT THU JUN 17 2004 .DISCUSSION... INGREDIENTS COMING TOGETHER FOR WIDESPREAD THUNDERSTORMS ACROSS THE AREA TONIGHT. HEAVY RAIN WILL BE THE MAIN THREAT. HOWEVER DAMAGING WINDS AND LARGE HAIL WILL ALSO BE POSSIBLE, ESPECIALLY WEST OF A LINE FROM YATES CENTER TO INDEPENDENCE. FORWARD-PROPAGATING MCS CONTINUES TO RACE EAST ACROSS SOUTHWEST KANSAS, ALONG AND JUST NORTH OF A QUASI-STATIONARY EAST/WEST BOUNDARY. A SECOND AREA OF MORE SFC-BASED CONVECTION IS INCREASING IN COVERAGE OVER NORTHWEST/NORTH-CENTRAL OKLAHOMA. A THIRD AREA OF ELEVATED-TYPE CONVECTION HAS DEVELOPED OVER THE PAST COUPLE HOURS OVER CENTRAL KANSAS. EXPECT ACTIVITY TO CONGEAL INTO ONE OR TWO EXPANSIVE COMPLEXES BY OR SHORTLY AFTER MIDNIGHT, AS THETA-E CONVERGENCE/ADVECTION INCREASES ALONG EAST/WEST BOUNDARY ON NOSE OF 25-40KT LOW-LEVEL JET. SOUTHEAST KANSAS WILL LIKELY MISS OUT ON THE BRUNT OF THUNDERSTORM ACTIVITY, WHERE SHEAR AND LIFT IS WEAKER. MOIST AND UNSTABLE AIRMASS SOUTH OF THIS BOUNDARY, WITH MUCAPES IN EXCESS OF 2000 J/KG. 00Z DDC SOUNDING AND HAVILLAND PROFILER INDICATE AROUND 45KT DEEP LAYER SHEAR, AND 300-400 0-3KM STORM-RELATIVE HELICITIES, SO SUPERCELLS WILL BE POSSIBLE WITH AN ATTENDANT THREAT OF LARGE HAIL. ADDITIONALLY, GIVEN THE GOOD STORM-RELATIVE INFLOW AND LOW-LEVEL SHEAR, LONG-LIVED SQUALL LINES/BOW ECHOES WILL ALSO BE POSSIBLE WITH A THREAT OF DAMAGING WINDS. WILL CONTINUE TO MONITOR SITUATION. DID NOT CHANGE GOING FORECAST MUCH, MAINLY COSMETIC TWEAKS. FLOOD WATCH REMAINS IN EFFECT FOR CENTRAL AND SOUTH-CENTRAL KANSAS THROUGH FRIDAY AFTERNOON GIVEN ALREADY SATURATED GROUND AND EXPECTED ROUNDS OF THUNDERSTORMS TONIGHT. KLEINSASSER --------------------------------------------------------------------- PREVIOUS DISCUSSION 313 PM CDT THU JUN 17 2004 MAIN FCST CHALLENGE REVOLVES AROUND MCS LOCATIONS OVER THE NEXT COUPLE DAYS TNGT-FRI: SAME SET-UP AS LAST NGT LOOKS TO BRING ANOTHER ROUND OF STORMS TO THE AREA. STORMS WL AGAIN INITIATE IN WESTERN KS THIS EVENING AS LOW LEVEL THETA-E CONVERGENCE IS ENHANCED BY AN INCREASING LLJ. THIS IS ALSO INDICATED BY A DEEP LAYER OF ISENTROPIC UPGLIDE OVER THE AREA. ONCE THIS ACTIVITY GETS GOING, LOOK FOR IT TO DRIFT EAST AND POSSIBLY SOUTHEAST TOWARD THE BETTER MOISTURE. THIS STORM PROPAGATION IS ALSO CONFIRMED BY LOOKING AT CORFIDI VECTORS. SO WL ONCE AGAIN CARRY HIGHEST POPS IN THE WESTERN THEIR OF COUNTIES TAPERING DOWN TO THE EASTERN KS. SOME ISOLATED SVR STORMS MAY BE POSSIBLE AGAIN OVERNIGHT AS DEEP LAYER SHEAR MAY BE SUFFICIENT FOR A FEW HAILERS. HOWEVER THE BIGGER THREAT SHUD BE FLOODING AS GROUNDS ARE ALREADY SOAKED FROM RAINS OVER THE LAST SEVERAL DAYS. SO WL KEEP FLOOD WATCH GOING OVERNIGHT. FEEL SOME OF THIS ACTIVITY MAY LINGER A BIT LONGER ACROSS SE KS FRI MORNING, SO BUMPED UP POPS A BIT FOR SE KS FOR THE FIRST PART OF FRI. WOULD EXPECT FRI TO BEHAVE MUCH LIKE TODAY, WITH A GENERAL DECREASE IN PRECIP COVERAGE AS THE AFTERNOON APPROACHES. FRI NGT-SUN: YET ANOTHER MCS WL BE SLATED TO AFFECT THE REGION ON FRI NGT BUT MAY AFFECT AREAS A BIT FURTHER SOUTH. THE INGREDIENTS THAT HAVE SUSTAINED MCSS THE LAST COUPLE OF NGTS PUSH A BIT SOUTH. THEREFORE LOOK FOR THE BEST CHANCES TO BE ACROSS THE SOUTHERN PORTION OF THE CWA FOR FRI NGT. MAY BE A BRIEF LULL IN THE ACTIVITY SAT AFTERNOON BEFORE ANOTHER BROAD TROUGH SETS UP SHOP OVER MO/ID WHICH ALLOWS ANOTHER SURGE OF MOISTURE INTO THE HIGH PLAINS AND SFC TROUGH OVER THE AREA POSSIBLY BRINGING MORE MCS ACTIVITY. MON-THU: THE ONLY CHANGE MADE FOR THESE PERIODS WAS TO INSERT POPS FOR MON AND TUE. BOTH ECM AND GFS HAVE COME IN AGREEMENT IN KEEPING A WEAK SFC TROUGH OVER THE AREA WITH A BROAD POSITIVELY TILTED TROUGH OVER MO/ID. DO NOT SEE WHY MOISTURE WOULD STILL NOT BE AROUND SO WOULD EXPECT AT LEAST SOME NOCTURNAL CONVECTION ALONG THIS WEAK SFC TROUGH. THE ADDITION OF POPS MON AND TUE ALSO MATCHES UP WELL WITH WHAT SURROUNDING WFOS ARE THINKING. DOES NOT LOOK LIKE ANY MAJOR EXTREMES IN TEMPS THROUGH THE EXTENDED SO KEPT VALUES PRETTY CLOSE TO NORMAL. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 68 81 63 75 / 70 40 50 20 HUTCHINSON 65 79 62 75 / 80 30 40 20 NEWTON 67 80 62 74 / 70 40 40 20 ELDORADO 69 81 63 75 / 60 40 50 20 STROTHER FIELD 71 82 63 77 / 60 40 60 30 RUSSELL 60 74 55 73 / 90 20 20 20 GREAT BEND 62 75 57 74 / 90 20 20 20 SALINA 64 75 58 73 / 70 40 30 20 MCPHERSON 65 77 60 74 / 80 40 40 20 COFFEYVILLE 70 85 64 77 / 40 60 40 30 CHANUTE 69 82 64 75 / 40 60 30 20 IOLA 69 81 64 75 / 40 60 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR CENTRAL AND SOUTH CENTRAL KANSAS TONIGHT INTO FRIDAY AFTERNOON. && 7/LAWSON
Hazardous weather outlook, Jun 17, 4:00 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT THU JUN 17 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 PM CDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STORMS WILL MOVE INTO CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE FLOODING RAINS. PLEASE REFER TO LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. A FEW OF THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF NICKELS AND WINDS TO 60 MPH. STORMS WILL ONCE AGAIN DEVELOP OVER EASTERN COLORADO AND WESTERN KANSAS LATE THIS AFTERNOON AND EARLY EVENING. THESE STORMS ARE THEN EXPECTED TO TRACK INTO CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT. GROUNDS ARE ALREADY SATURATED SO ANY ADDITIONAL RAINFALL OVERNIGHT SHOULD GO INTO RUNOFF, WHICH MAY CAUSE SOME FLOODING ISSUES. THERE IS SUFFICIENT WIND SHEAR TO ALLOW A FEW STORMS PRODUCE HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THUNDERSTORMS WILL CONTINUE TO SLOWLY PUSH THROUGH THE AREA FRIDAY MORNING, AND PRODUCE MORE HEAVY RAINFALL. THE STORMS SHOULD GRADUALLY DIMINISH BY MIDDAY. A COLD FRONT IS EXPECTED TO PASS THROUGH THE AREA FRIDAY AFTERNOON AND FRIDAY EVENING, BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. SATURDAY THROUGH TUESDAY A WEAK FRONTAL BOUNDARY WILL LINGER OVER THE AREA WHICH MAY RESULT IN A CONTINUATION OF STORMS. HOWEVER, IT IS TOO EARLY TO TELL IF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT, BUT ANY RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT AND FRIDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/JMC/LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 60 min |
| Jun 18, 12:12 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 63 min |
| Jun 18, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.